Colorado, 2021

Drought in Colorado, December 1 to 31, 2021

December 1 to 31, 2021 · NWS BOU · 16 events in 16 counties and zones

Much of the Front Range Foothills, South Park, Urban Corridor, and northeast CO plains were classified to be in severe to extreme drought (D2/D3) through the month of December. These conditions contributed significantly to the Marshall Wildfire, the costliest fire in Colorado history.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Much of the Front Range Foothills, South Park, Urban Corridor, and northeast CO plains were classified to be in severe to extreme drought (D2/D3) through the month of December. These conditions contributed significantly to the Marshall Wildfire, the costliest fire in Colorado history. The Front Range experienced a very wet first half of the year, with well above normal precipitation and lush, tall grass growth. However, starting around July, a persistently dry weather pattern set up and held firm through the entire fall and early winter. Vegetation, while typically dry this time of year, was exceptionally dry as very little precipitation had fallen through the entire fall season. The ongoing drought conditions ensured larger fuels such as shrubs and trees were likewise critically dry. From the period of July 1st through December 29th, temperature and precipitation climate records showed Denver was the 2nd warmest, and by far the driest in recorded history (since 1872). Boulder was ranked 2nd warmest for precipitation, while 13th driest in recorded history.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 30, 11:27 PM MST, 33 minutes earlier.

Area forecast discussion, Nov 30, 11:27 PM MST, 33 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1127 PM MST Tue Nov 30 2021

.UPDATE...
Issued at 747 PM MST Tue Nov 30 2021

High clouds continue to push into our area. Current observations
display warm temperatures steadily dropping across the mountains
and eastern plains. Sky cover grids were updated to include the
high cloud through early morning Wednesday. This shouldn't affect
low temperatures tonight as areas east of the Rockies will drop to
the mid 30s to lower 40s. Areas west of the Rockies can expect
lows in the lower to mid 20s.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 240 PM MST Tue Nov 30 2021

High clouds continue to spread in from the north and they are
pretty thick under the nose of the jet moving off of the Rockies
this evening. These clouds will likely persist through the
evening, then thin somewhat as the best lift moves east. There are
still a lot of thinner high clouds behind the main area though, so
we've continued to increase the cloud cover through the day
tomorrow. The clouds should affect tonight's lows, so we've
moderated them a little, especially in the colder areas. If there
isn't some thinning of the clouds later tonight the lows will
need to be raised some more. Likewise, highs on Wednesday may
hinge on how thick the clouds are. The air mass would support
near record highs in the lower 70s on the plains if it were sunny
with a little breeze. We'll probably be just shy of the records
and the current forecast looks alright.

The passing of the jet max this evening brings a strengthened mid
level inversion and a short lived increase in flow as low as
600-700 mb. This should produce a period of mountain wave
enhancement over the Front Range. The current forecast handles
this well although we could get a little more wind into the lower
foothills where that tends to happen, i.e. down the hill to Rocky
Flats and Boulder.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 240 PM MST Tue Nov 30 2021

Strong persistent ridge will remain centered over the Great Basin
through Saturday with weak flow aloft across Colorado. This will
keep warm and dry conditions in place. Thursday looks very warm
for December with highs in the lower to mid 70s over northeast
Colorado. A few record highs could be reached. For Denver, the
record high is 74F degrees. Airmass will continue to be very dry
with only a few highs clouds expected. Will see a cool down for
Friday when a weak cold front pushes through. Highs fall 10-15F,
which is still about 15F above normal for this time of year. For
northeast Colorado, this puts highs around 60 degrees. Mild
temperatures continue Saturday. Flow aloft begins to increase as
an upper level trough moves across the Northern Rockies. Could see
winds increase later Saturday and Saturday night. Another weak
cold front moves through for Sunday. This knocks temperatures down
a little with highs in the 50s expected.

The weather pattern for early to mid next week looks quite
uncertain at this time. Models are in agreement with a
system/upper level trough tracking southeast across the
intermountain west. Little to no agreement on what this will look
like yet, but this will be the first system in nearly two weeks
that could bring precipitation to the area. Monday still looks
mild and dry ahead of the storm system. Tuesday's weather will
depend on the trough and it's timing. For now will have low PoPs
in the forecast with slightly cooler temperatures. Can't rule out
one more warm day Tuesday if this system ends up being a little
slower.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1126 PM MST Tue Nov 30 2021

Expect VFR conditions to persist through the TAF period. Broken
to scattered high cloudiness may persist as high level moisture
streams in from the north, but the low to mid levels remain quite
dry. Cross-sections indicate a persistent, weak mountain wave.
Breezy westerly winds over the foothills are making it out to KBJC
but shouldn't make it out to KDEN, where winds are coming around
southeasterly and should be on their way to drainage for the
night. There is little model consensus about winds tomorrow
afternoon. The HRRR is indicating an anti-cyclonic flow on the
northern plains in response to northwesterly flow over the
Cheyenne Ridge, leading to easterly winds across the terminals,
which is common in this flow pattern and seems most likely at this
time - though winds may often practically be more light and
variable. Winds should then come back around to drainage again in
the evening.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...AD
SHORT TERM...Gimmestad
LONG TERM...Meier
AVIATION...EJD
Hazardous weather outlook, Nov 30, 11:05 AM MST, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1105 AM MST Tue Nov 30 2021

COZ030>051-011815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1105 AM MST Tue Nov 30 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

There will be a windy period tonight in the Front Range mountains
and higher foothills, with widespread gusts up to around 45 mph
and gusts up to 60 mph over the higher peaks.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Gimmestad/Meier

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Other Federal Agency
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Severe to extreme drought classification (D2/D3) through the month of December.

Drought, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Other Federal Agency
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Severe to extreme drought classification (D2/D3) through the month of December.

Drought, C & Se Park County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
C & Se Park County forecast zone
Reported by
Other Federal Agency
Coordinates
39.119, -105.717 (the zone’s center; the record gives no point)

Severe to extreme drought classification (D2/D3) through the month of December.

Drought, Larimer County Below 6000 Feet / Nw Weld County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
Other Federal Agency
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Severe to extreme drought classification (D2/D3) through the month of December.

Drought, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Other Federal Agency
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Severe to extreme drought classification (D2/D3) through the month of December.

Drought, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Other Federal Agency
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Severe to extreme drought classification (D2/D3) through the month of December.

Drought, Elbert / C & E Douglas Counties Above 6000 Feet

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Other Federal Agency
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Severe to extreme drought classification (D2/D3) through the month of December.

Drought, Ne Weld County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Ne Weld County forecast zone
Reported by
Other Federal Agency
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Severe to extreme drought classification (D2/D3) through the month of December.

Drought, C & S Weld County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
C & S Weld County forecast zone
Reported by
Other Federal Agency
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Severe to extreme drought classification (D2/D3) through the month of December.

Drought, Morgan County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Morgan County forecast zone
Reported by
Other Federal Agency
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

Severe to extreme drought classification (D2/D3) through the month of December.

Drought, C & E Adams & Arapahoe Counties

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Reported by
Other Federal Agency
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

Severe to extreme drought classification (D2/D3) through the month of December.

Drought, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Reported by
Other Federal Agency
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Severe to extreme drought classification (D2/D3) through the month of December.

Drought, Se Elbert County Below 6000 Feet / South Lincoln County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Se Elbert County Below 6000 Feet / South Lincoln County forecast zone
Reported by
Other Federal Agency
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Severe to extreme drought classification (D2/D3) through the month of December.

Drought, Logan County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Logan County forecast zone
Reported by
Other Federal Agency
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

Severe to extreme drought classification (D2/D3) through the month of December.

Drought, Washington County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Washington County forecast zone
Reported by
Other Federal Agency
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Severe to extreme drought classification (D2/D3) through the month of December.

Drought, Phillips County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Phillips County forecast zone
Reported by
Other Federal Agency
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

Severe to extreme drought classification (D2/D3) through the month of December.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992727, 992728, 992729, 992730, 992731, 992732, 992733, 992734, 992735, 992736, 992737, 992738, 992739, 992740, 992741, 992742.